Colorado, 2013

Avalanche in Colorado, December 22, 2013

December 22, 2013 · NWS GJT · 1 event in 1 county or zone

Snow was limited through much of the fall of 2013. Then a snowy period occurred at the beginning of December in the Vail area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Snow was limited through much of the fall of 2013. Then a snowy period occurred at the beginning of December in the Vail area. However, dry and cold weather followed until December 21st when a foot of new snowfall occurred in the Vail area. This new snowfall laying on a weakened snowpack produced dangerous avalanche conditions for the first day of winter, when this skier triggered avalanche occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 22, 3:21 PM MST, 24 minutes earlier.

Area forecast discussion, Dec 22, 3:21 PM MST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
321 PM MST SUN DEC 22 2013

.SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)
ISSUED AT 321 PM MST SUN DEC 22 2013

A WEAK SHORTWAVE IN THE NORTHWESTERLIES CAUSED SNOW TO INCREASE
OVER THE NORTHERN MOUNTAINS THIS MORNING AND MODERATE SNOW
CONTINUED TO FALL OVER THE AREA THIS AFTERNOON. CLOSE TO 4 TO 8
INCHES OF LOW DENSITY SNOW FELL OVER THE HIGHER REACHES OF THE
PARK RANGE IN THE PAST 24 HOURS ACCORDING TO SNOTEL...SKI...AND
OBSERVER REPORTS. ELSEWHERE...THE INVERTED LOWER VALLEYS
EXPERIENCED DENSE FOG THIS MORNING WHICH WAS A BIT SLOWER TO
CLEAR.

TONIGHT...EXPECT SNOW WILL CONTINUE OVER THE NORTHERN MOUNTAINS
WITH LIFT PROVIDED BY JET DIVERGENCE ASSOCIATED WITH SOUTHWARD
FLOWING JET COMBINED WITH OROGRAPHIC FORCING. MOISTURE REMAINS
NEAR 2 G/KG AT THE 7H LEVEL SO ACCUMS SHOULD BE RELATIVELY LIGHT
OVER THE NORTHERN AND CENTRAL MOUNTAINS. A FEW SPOTS MAY RISE
ABOVE 1 FOOT ACCUMULATION FOR THIS STORM BUT MOST LOCATIONS WILL
TOP OUT BELOW THIS VALUE. THEREFORE...WILL CONTINUE WITH WINTER
WEATHER ADVISORY. MEANWHILE...EXPECT FOG WILL REDEVELOP IN THE
LOWER VALLEYS AGAIN THIS EVENING BECOMING DENSE FOR SOME AREAS
LATE TONIGHT INTO MONDAY MORNING.

SNOW TAPERS OFF ACROSS THE NORTH MONDAY AS THE JET AXIS PUSHES
EAST OF THE DIVIDE PLACING THE CONVERGENT RIGHT EXIT REGION OVER
NORTHWEST COLORADO. MEANWHILE...MID-LEVEL WARMING WILL RESULT IN
MORE STABLE LAPSE RATES FURTHER LIMITING ADDITIONAL ACCUMULATIONS.
VALLEY FOG WILL DISSIPATE DURING THE MORNING...THOUGH HAZY
CONDITIONS WILL LINGER.

LIGHT SNOW WILL CONTINUE OFF AND ON OVER THE NORTHERN MOUNTAINS
MONDAY NIGHT THOUGH ACCUMULATIONS WILL BE MUCH LIGHTER THAN OVER
THE DAY OR SO. EXPECT FOG TO THICKEN ONCE AGAIN IN THE LOWER
VALLEYS WILL LOCALLY DENSE CONDITIONS POSSIBLE.

TEMPERATURES WILL REMAIN BELOW SEASONAL NORMS TONIGHT THROUGH
MONDAY NIGHT.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 321 PM MST SUN DEC 22 2013

THE FORECAST AREA WILL CONTINUE TO SIT UNDER A NORTHWEST FLOW
BETWEEN HIGH PRESSURE TO OUR WEST...AND GENERAL TROUGHINESS OVER
THE CENTRAL-EASTERN PORTION OF THE CONUS.

A WAVE IN THE NORTHWEST FLOW WILL BRUSH THE NORTHERN PORTION OF
THE FORECAST AREA EARLY TUE. THIS DISTURBANCE COMBINED WITH
OROGRAPHIC LIFT WILL RESULT IN AREAS OF SNOW OVER THE NORTHERN CO
MOUNTAINS THROUGH THE DAY. IT LOOKS LIKE THE BEST CHANCES WILL
PEAK AROUND MIDDAY...WITH THE WAVE EAST OF THE DIVIDE BEFORE
SUNSET. THE PARK AND ELKHEAD RANGES WILL BE FAVORED...WITH LESS
COVERAGE OVER THE FLATTOPS...ELK AND GORE RANGES. SNOW WILL
DIMINISH IN THE EVENING THEN END BY DAYBREAK WED.

THE FLOW THEN BEGINS TO RELAX ON WED AND THU AS THE WESTERN RIDGE
SHIFTS EAST. ONE MORE UPPER DISTURBANCE WILL PASS TO OUR NORTH ON
THU...BUT WILL BE TOO FAR AWAY TO BRING MORE THAT INCREASED CLOUDS
TO THE NORTH. THE RIDGE WILL MOVE INLAND ON THU AND OVER THE FAR
WESTERN STATES INTO THE GREAT BASIN BY THU NIGHT. IT THEN IS
PROGGED TO BREAK DOWN FOR THE WEEKEND AS A SPLITTING LOW PRESSURE
DISTURBANCE DROPS INTO THE GREAT BASIN AND INTERMOUNTAIN WEST.
WHILE MODELS SHOW SOME GENERAL AGREEMENT IN THE SYNOPTIC
FEATURES...THERE CONTINUES TO BE SIGNIFICANT UNCERTAINTY IN THE
DETAILS...SUCH AS TO WHAT EXTENT...AND WHERE THE SYSTEM WILL
SPLIT. TODAY/S 00Z AND 12Z RUNS SHOW THIS TENDENCY TO
SPLIT...WHILE YESTERDAY/S 12Z RUNS KEPT THE TROUGH MORE COHESIVE.
THE SPLIT SOLUTION REDUCES THE IMPACT FOR OUR FORECAST AREA. SO
WITH THE HIGH DEGREE OF UNCERTAINTY...THE LOWERED TREND FOR
PRECIPITATION...AND THE TIMING AT THE END OF THE LONG TERM
PERIOD...WILL ONLY INTRODUCE SLIGHT CHANCE OVER THE HIGHER
MOUNTAINS. ALSO THE TENDENCY TO SPLIT LOOKS SIMILAR TO THE LATEST
FRAGMENTED STORM SYSTEM THAT PASSED OVER THE AREA LATE LAST WEEK.
WHILE WE DID GET SOME GOOD SNOWFALL FROM THAT STORM...IT WAS
DELAYED FROM ITS ORIGINAL ONSET TIME...AND IT WAS NOT NEAR AS
STRONG AS ORIGINALLY ADVERTISED.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 321 PM MST SUN DEC 22 2013

LIGHT TO MODERATE SNOWFALL WILL PERSIST OVER THE NORTHERN COLORADO
MOUNTAINS TONIGHT...THEN DECREASES MONDAY MORNING. AS A RESULT...
EXPECT WIDESPREAD MOUNTAIN OBSCURATION TO CONTINUE. OCCASIONAL
MVFR/IFR VSBY AND CIGS AT KHDN AND KSBS ARE LIKELY DURING THIS
PERIOD.

AREAS OF FOG/HAZE WILL THICKEN IN THE LOWER VALLEYS WITH MVFR VSBY
LIKELY AT KVEL...KCNY...AND KGJT WITH A GOOD CHANCE FOR IFR/LIFR
CONDITIONS LATE TONIGHT AND EARLY MONDAY MORNING. FOG WILL BECOME
MORE DIFFUSE FROM MID TO LATE MONDAY MORNING THOUGH HAZE WILL
LINGER INTO THE AFTERNOON.

ELSEWHERE...EXPECT VFR CONDITIONS THROUGH THE NEXT 24 HOURS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...WINTER WEATHER ADVISORY UNTIL NOON MST MONDAY ABOVE 7500 FEET
     FOR THE COZ004-005-008-010-013.

UT...NONE.

&&

SHORT TERM...NL
LONG TERM...EH
AVIATION...NL
Hazardous weather outlook, Dec 22, 5:47 AM MST, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
547 AM MST SUN DEC 22 2013

COZ001>014-017>023-UTZ022>025-027>029-231315-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
547 AM MST SUN DEC 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FOG...SOMETIMES DENSE IN THE VERNAL AND GRAND JUNCTION
AREAS..WILL BE PRESENT THIS MORNING. THE FREEZING FOG MAY CAUSE
ICY SPOTS ON ROADWAYS AND SIDEWALKS. AREAS OF VALLEY FOG WILL
DEVELOP AGAIN TONIGHT.

OCCASIONAL SNOW WILL CONTINUE ACROSS THE NORTHERN COLORADO
MOUNTAINS. ACCUMULATIONS OF 2 TO 8 INCHES THROUGH TONIGHT MAINLY
FROM VAIL NORTHWARD ACROSS THE FLAT TOPS AND PARK RANGE COULD
IMPACT TRAVEL OVER VAIL PASS AND RABBIT EARS PASS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AREAS OF VALLEY FOG MAY CAUSE SOME LOCAL TRAVEL SLOWDOWNS EACH MORNING.
LIGHT SNOW TAPERS OFF ACROSS THE NORTHERN COLORADO MOUNTAINS BY
MIDDAY MONDAY UNTIL TUESDAY WHEN ANOTHER WEAK SYSTEM MAY BRING
MORE LIGHT SNOW TO THE MOUNTAINS. AFTER THAT...HIGH PRESSURE
BUILDS IN WITH THE NEXT CHANCE FOR PRECIPITATION FALLING ON
SATURDAY AND BEYOND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

In the hours before

Local storm report, Dec 22, 12:33 PM MST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1233 PM MST SUN DEC 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             MCCLURE PASS            39.09N 107.28W
12/22/2013  M2.0 INCH        GUNNISON           CO   DEPT OF HIGHWAYS

            24 HOUR SNOWFALL

&&

EVENT NUMBER GJT1302346

DC
Local storm report, Dec 22, 12:34 PM MST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1234 PM MST SUN DEC 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             SKYWAY                  39.05N 108.12W
12/22/2013  M2.0 INCH        MESA               CO   DEPT OF HIGHWAYS

            24 HOUR SNOWFALL ON THE GRAND MESA

&&

EVENT NUMBER GJT1302347

DC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Gore and Elk Mountains/Central Mountain Valleys

When
December 22, 3:45 PM MST to 3:55 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Injuries
1 direct, 0 indirect
Reported by
Department of Highways
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

A party of 3 skiers entered the Abrahams-East Vail Chutes area on December 22 after a foot of new snow had fallen during the previous 24 hours. One skier trekked down the chutes area, followed by a second skier who triggered an avalanche at the 11,700 foot level and was carried over 200 feet and then over a 20 foot cliff. The skier caught in the avalanche was buried up to his neck by the debris after the slide slowed. Two other skiers helped to extricate the injured skier who sustained leg injuries.

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 493472.